Mathematical Research Letters

Volume 10 (2003)

Number 2

Dwyer’s filtration and topology of ${\mathbf 4}$-manifolds

Pages: 247 – 251



Vyacheslav S. Krushkal (University of Virginia)


Topological $4$-dimensional surgery is conjectured to fail, in general, for free fundamental groups. M. Freedman and P. Teichner have shown that surgery problems with an arbitrary fundamental group have a solution, provided they satisfy a certain condition on Dwyer’s filtration on second homology. We give a new geometric proof of this result, and analyze its relation to the canonical surgery problems.

Full Text (PDF format)